Risk factors for erlotinib-induced hepatotoxicity: A retrospective follow-up study 11 Medical and Health Sciences 1112 Oncology and Carcinogenesis

Min Kyoung Kim, Jeong Yee, Yoon Sook Cho, Hong Won Jang, Ji Min Han, Hye Sun Gwak

Research output: Contribution to journalArticlepeer-review

14 Scopus citations

Abstract

Background: Erlotinib is a drug used for the treatment of non-small cell lung cancer (NSCLC) and pancreatic cancer. Severe hepatotoxicity was observed in 4% to 31% of patients receiving erlotinib treatment prompting delay or termination of treatment. Only a few factors related to hepatotoxicity of erlotinib have been reported. No study has investigated the role of concomitant medications and erlotinib-induced hepatotoxicity. The aim of this study was to investigate the association between erlotinib-induced hepatotoxicity and various factors including concomitant medications in patients with NSCLC and pancreatic cancer. Methods: From January 2014 to June 2017, a retrospective study was conducted in patients with NSCLC and pancreatic cancer, who were treated with erlotinib. Various data were reviewed, including sex, age, body weight, height, body surface area (BSA), underlying disease, Eastern Cooperative Oncology Group (ECOG) Performance Status (PS), smoking history, erlotinib dose, EGFR mutation, and concomitant drugs. Results: The incidence of grade 2 or higher hepatotoxicity in the study group of patients was 17.2%. Multivariate analysis showed a 2.7-fold increase in hepatotoxicity with the concomitant use of CYP3A4 inducers. In NSCLC patients, co-administration of H2-antagonist/PPI increased hepatotoxicity 3.5-fold. Among the demographic factors, liver metastasis and age ≥ 65 years were significant risk factors in all study patients and NSCLC patients, respectively; the attributable risks for liver metastasis and age were 46.3% and 71.8%, respectively. Subgroup analysis using pancreatic cancer patients yielded marginally significant results with CYP3A4 inducers and erlotinib-induced hepatotoxicity. Liver metastasis and CYP3A4 inducers also shortened time to hepatotoxicity 2.1 and 2.3-fold, respectively. Conclusions: Our study showed that concomitant use of CYP3A4 inducers and H2-antagonist/PPI, liver metastasis, and age ≥ 65 were associated with erlotinib-induced hepatotoxicity. Thus, close monitoring of liver function is recommended, especially in patients using CYP3A4 inducers and anti-acid secreting agents.

Original languageEnglish
Article number988
JournalBMC Cancer
Volume18
Issue number1
DOIs
StatePublished - 16 Oct 2018

Keywords

  • CYP3A4 inducers
  • Erlotinib
  • H2-antagonist
  • Hepatotoxicity
  • Proton pump inhibitor

Fingerprint

Dive into the research topics of 'Risk factors for erlotinib-induced hepatotoxicity: A retrospective follow-up study 11 Medical and Health Sciences 1112 Oncology and Carcinogenesis'. Together they form a unique fingerprint.

Cite this